WEDNESDAY, Nov. 23 (HealthDay News) -- An estimated 100,000 older Americans are hospitalized for adverse drug reactions yearly, and most of those emergencies stem from four common medications, a new study finds.
The four types of medication -- two for diabetes and two blood-thinning agents -- account for two-thirds of those drug-related emergency hospitalizations.
"Of the thousands of medications available to older patients, a small group of blood thinners and diabetes medications caused a high proportion of emergency hospitalizations for adverse drug events among elderly Americans," said lead study author Dr. Daniel Budnitz, director of the U.S. Centers for Disease Control and Prevention's medication safety program.
Medications previously designated "high-risk" were implicated in only 1.2 percent of hospitalizations, the study found.
Working with a nationally representative database, CDC researchers identified more than 5,000 cases of drug-related adverse events that occurred among people aged 65 and older from 2007 to 2009 and used that to make their estimates for the whole population.
Nearly half (48 percent) of the hospitalizations occurred among adults 80 and up, according to the study, published in the Nov. 24 issue of the New England Journal of Medicine. Nearly two-thirds (66 percent) were the result of unintentional overdoses.
The four medications, used alone or together, most often cited:
With antiplatelet or blood thinning drugs, bleeding was the main problem. For insulin and other diabetes medications, about two-thirds of cases involved changes in mental status such as confusion, loss of consciousness or seizures.
"These are important findings," said Dr. Michael Steinman, an associate professor of medicine in the division of geriatrics at the University of California, San Francisco, who is familiar with the research. "This study highlights a few key issues that are important for doctors and patients to be aware of. The first is that serious adverse reactions to drugs are common among older people, particularly among people over 80. But even those 65 and older are at substantial risk of having an adverse effect from their drugs."
One challenge for doctors and patients is that the medications may be necessary, Budnitz said.
"These are often critical medicines for patients' health," he said. "Patients who are on these medicines should tell all their doctors what they are taking and work together with their doctors and pharmacist to make sure that they are taking these medicines correctly."
Among U.S. adults aged 65 and up, 40 percent take five to nine medications and 18 percent take 10 or more, according to the study authors. Prior research has also found that older adults are nearly seven times more likely than younger people to have an adverse drug event that requires hospitalization. "As most people age, there often are changes in how their kidneys, liver, heart, and other organs work that can make them more susceptible to adverse drug events," Budnitz said.
And though taking lots of pills raises safety issues, in 82 percent of cases the treating physician attributed the overdose to a single drug, Budnitz added.
To reduce risks, Steinman said doctors and patients need to discuss whether the drug is truly necessary. For people with very high blood pressure or blood sugar, "the answer is almost always 'yes,' you should treat it," Steinman said. "But if you have only mildly elevated blood pressure or blood sugar, the benefits of treating it versus the harms start to shift. Do these drugs really provide enough benefit that it's worth taking them?"
Physicians and patients need to consider a person's age, overall health, other medications they take (keep a list including dosages) and patient preference, such as how easy they find it to keep track of blood sugar and dosages, he said.
With anticlotting or blood-thinning agents, stopping them is probably not an option, Steinman said. So patients need to be attuned to any side effects they experience, even if they seem minor. Catching side effects early can prevent more serious problems later on, and doctors may be able to change the medication or lower the dosage, he said.
The American Geriatrics Society Foundation for Health and Aging has more on preventing adverse drug reactions.
SOURCES: Daniel Budnitz, M.D., M.P.H., director, medication safety program, U.S. Centers for Disease Control and Prevention; Michael Steinman, M.D., associate professor, medicine, division of geriatrics, University of California, San Francisco, and San Francisco VA Medical Center; Nov. 24, 2011, New England Journal of Medicine
All rights reserved